Today I saw the Doc again. And as always it was a real pleasure. I do love this man. Officially, it was to review my lacy bones. My DEXA scan of a few weeks ago showed that all is stable – neither worse nor better, which given the bone leaching properties of Aromatase Inhibitors is good news indeed.
Of course, a general review was undertaken and on being asked how I was, I promptly burst into tears. Not my finest moment. I have been really struggling with side effects from the Exemestane. My sleep is rubbish. I am woken several times a night by muscle cramps and joint pain. The joint pain is so bad that there are days when it is hard to physically get out of bed. Kneeling down is something I have been avoiding as much as possible because hauling myself back up again is extremely tricky. I am hideously weepy (see above for classic example!) and the fatigue is overwhelming much of the time. And everything has dried up. And I mean EVERYTHING! My skin, eyes (now need drops), vagina (thinking of renaming that the Sahara).
I have had some success in tackling many of these symptoms myself. My joint pain has improved since I’ve been taking Glucosamine 1500mg and Chondrointin-Sulphate 1200mg a day based on this study. Thanks to Liz O’Riordan’s blog, I have now been prescribed Yes Vaginal Moisturiser which is a massive help. However, despite this, things have remained pretty grim. Since arriving back in our land based home, It has felt like I am living something of a half life, with fatigue, lack of sleep and joint pain controlling everything I do.
The Doc went through everything. Having tackled my symptoms we then looked at my prognosis which given that I have had both surgery and chemotherapy is pretty good, despite an Oncotype Score of 28 and a grade 3 tumour on biopsy. The hormonal therapy does make a difference, but there comes a point when quality of life has to be taken into consideration. But I do not know how you say no to something that has a proven ability to elongate your life.
For now, the Doc has suggested I take a break. My hormone therapy is to be packed up until after Christmas in the hope that I will get some respite from the relentlessness of hideosity I have been experiencing. I will then see him in early January and will start on Tamoxifen, with a side order of Venlafaxine or Amitriptyline if necessary.